New Mexico, 2018

Heavy Snow in New Mexico, December 26, 2018

December 26, 2018 · NWS EPZ · 1 event in 1 county or zone

A deep upper trough moved across Arizona and New Mexico with a surface low over southern New Mexico that brought up good low level Gulf moisture. As this cold low moved across the region, heavy snow fell over the Sacramento Mountains with over a foot of snow reported in Sunspot.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper trough moved across Arizona and New Mexico with a surface low over southern New Mexico that brought up good low level Gulf moisture. As this cold low moved across the region, heavy snow fell over the Sacramento Mountains with over a foot of snow reported in Sunspot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 26, 4:51 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 26, 4:51 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
451 AM MST Wed Dec 26 2018

.SYNOPSIS...
Our parade of winter storms will begin this morning, with several
other systems moving through the area through this weekend and the
first part of next week. Our first system is near the New Mexico
Bootheel and will move across southern New Mexico this afternoon.
Showers have begun out west and will sweep across the rest of the
area this morning and afternoon. Showers will turn to snow above
6000 feet, where 3 to 6 inches of snow is possible. Temperatures
today will be some 15 degrees cooler than yesterday. The next
system will move through early Friday, with showers again
developing. Cooler air will move in, with snow levels falling to
around 5000 feet, which would mean some higher desert elevations
may get some light snow. The third system will drop through
Sunday, though this one will move across south of New Mexico. Not
much precipitation with this one, but temperatures will remain
quite chilly, around 15 degrees below normal.

&&

.DISCUSSION...
Winter still on schedule to arrive in phases over the next 4 to 5
days. Our first system continues moving east-northeast, with the
upper low currently just south of Tucson. The original layered
moisture with some sub-tropical tap is now east of the area, and
our storm will now have to rely on the moisture within the upper
low and trough. PWs will still increase to .40 - .50 inches later
today. Showers have begun out west and radar now showing a band of
showers has just developed over Luna and Dona Ana Counties. The
surface front is hard to find but hi=res models show a fropa at El
Paso around 13Z, possibly located now where the Luna County
showers are. Still looking for mountain zones to get moderate snow
amounts through this afternoon. Did add high elevation and west
slope zones of Sacramento Mountains to the advisory, as numerous
models are hinting at good upslope snow production. Snow levels
should fall shortly to around 6000 ft over western mountains. Sacs
will start out around 8000 ft but quickly fall to 6000 ft as the
front pushes through late this morning. Left thunderstorm
potential in for today, as NAM shows small MUCAPE values and
slightly negative LIs. Some lightning did occur last night from
the Sierra Madres up to far SE Arizona. Upper low exits this
evening and should allow showers to end from west to east.
Temperatures today will be around 15 degrees cooler than
yesterday, putting them a couple of degrees below normal.

Next Pacific feature, currently entering the Pacific NW, will drop
down to the area early Friday morning, somewhat slower than recent
model runs. Still looks like a chance of showers much of Friday,
but moisture more limited as PWs only rise to around .30 - .40
inches. Further cooling will occur, with snow levels falling to
around 4500 feet. Thus IF showers can develop, much of the
lowlands could see a dusting of snow.

Third low develops as a secondary circulation behind the second
trough. GFS and ECMWF now pretty close together with this one,
bringing it across the area Sunday. Most of the energy now looks
to be south of the area, so precip chances getting smaller. Yet
some cooler air comes in and snow levels should be at the surface
everywhere in case some showers develop.

GFS and ECMWF in agreement moving low east of the area by late
Sunday night and maintaining dry northwest flow over the area
through Wednesday. Temperatures will recover some but still remain
below normal.

Long range models take a 180 from each other later Wednesday,
with GFS building large ridge in over the Desert Southwest
Thursday into next weekend; while the ECMWF develops a rather deep
upper low over the Mexican Sonoran Desert Wednesday and moving it
to the Big Bend Friday. This will still likely remain dry, but
would see much less temperature moderation than the GFS.

&&

.AVIATION...Valid 26/12Z-27/12Z...
An approaching upper level storm and surface cold front will a
round of showers to the area this morning and afternoon, lowering
ceilings from west to east this morning into this afternoon.
Initially expect BKN/OVC080 -SHRA with isold OVC030 SHRA from
Deming west to rapidly move east over the next 6 hours as the
front advances through much of the area. Snow levels will fall to
around 6000 ft over this time, with ocnl CIGS BLO 010 vsbys 1-3SM
in SHSN. Conditions will begin to improve after 00Z.

Winds will increase to west 15-20 kts with gusts to 28 kts through
this morning at and behind the cold front, only diminishing some
after 00Z.

&&

.FIRE WEATHER...
A Pacific storm system will sweep eastward across the area
this morning and afternoon, resulting in showers and cooler
temperatures. Snow levels will fall to 6000 feet this morning,
with 3-6 inches of snow possible. Another storm system will
impact the area early Friday with even colder temps and lower
snow levels around 4500 feet. Finally a third storm system will
cross south of the area Sunday, with just a slight chance of
showers. Temperatures will remain well below normal.

Min RHs will remain in the 40s and 50s into the weekend.Vent
rates should be good to very good today but then drop back to
mostly poor into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  42  53  36 /  50   0   0   0
Sierra Blanca           50  38  53  33 /  40   0   0   0
Las Cruces              49  37  51  33 /  40   0   0   0
Alamogordo              48  36  48  32 /  70  30   0   0
Cloudcroft              35  26  33  17 /  90  40   0  30
Truth or Consequences   47  35  49  31 /  40   0   0  30
Silver City             40  31  39  26 /  70  20   0  30
Deming                  48  36  50  33 /  40   0   0   0
Lordsburg               45  36  49  33 /  50   0   0  30
West El Paso Metro      50  41  52  36 /  40   0   0   0
Dell City               53  37  55  30 /  40  10   0   0
Fort Hancock            53  39  56  32 /  40   0   0   0
Loma Linda              48  37  49  31 /  50   0   0   0
Fabens                  52  39  55  32 /  50   0   0   0
Santa Teresa            50  39  52  34 /  40   0   0   0
White Sands HQ          49  38  51  34 /  50   0   0   0
Jornada Range           49  33  51  31 /  50   0   0   0
Hatch                   50  35  51  31 /  40   0   0   0
Columbus                49  37  52  33 /  40   0   0   0
Orogrande               50  37  51  34 /  60   0   0   0
Mayhill                 40  28  39  22 /  60  20   0  20
Mescalero               40  28  39  21 /  80  40   0  30
Timberon                37  27  38  21 /  80  30   0  10
Winston                 40  27  37  20 /  60   0   0  30
Hillsboro               46  33  44  26 /  50   0   0  30
Spaceport               49  33  50  30 /  40   0   0  30
Lake Roberts            40  26  38  19 /  80  20   0  30
Hurley                  42  32  40  26 /  50  10   0  30
Cliff                   44  35  43  27 /  60  20   0  30
Mule Creek              43  34  42  27 /  70  20   0  40
Faywood                 44  34  41  27 /  50   0   0  30
Animas                  48  35  52  34 /  40   0   0  30
Hachita                 48  36  52  34 /  40   0   0   0
Antelope Wells          46  35  52  33 /  40   0   0  10
Cloverdale              44  34  48  34 /  40   0   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 7 PM MST this evening for NMZ402.

     Winter Weather Advisory from 7 AM this morning to 7 PM MST this
     evening for NMZ414-415.

TX...None.
&&

17 Hefner
Hazardous weather outlook, Dec 26, 5:26 AM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
526 AM MST Wed Dec 26 2018

NMZ402-403-408-414>416-271400-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
526 AM MST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Snow showers tapering off by late afternoon. 3 to 6 inches of
snowfall expected, especially above 7000 feet. Roads may become
snow packed and slick, and a few may even be closed for a short
duration. Winds of 20 to 30 mph could cause minor driving
difficulties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chance of snow showers on Friday and again on Sunday. Roads could
become slick in places.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>413-417-TXZ418>424-271400-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
526 AM MST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Rain showers tapering off this afternoon. Winds of 20 to 30 mph
could cause minor driving difficulties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Mixture of rain and snow showers possible Friday and again on
Sunday. Roads could become briefly slick.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Sacramento Mountains Above 7500 Feet

When
December 26, 7:00 AM MST to 10:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Significant snowfall reports over the Sacramento Mountains ranged from 9.0 inches 4 miles east of Cloudcroft to 13.5 inches in Sunspot.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798173.